Blizzard, Big and Little Wood River Region
- When
- January 1, 8:00 AM MST to January 2, 1:00 AM MST
- Where
- Big and Little Wood River Region forecast zone
- Property damage
- $22,000
- Reported by
- GENERAL PUBLIC
An incredible storm concluded a very active holiday weather week in southeast Idaho with widespread snow and wind beginning Christmas and continuing almost without interruption through New Year's Day. 4 inches of total snowfall during the week.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
An incredible storm concluded a very active holiday weather week in southeast Idaho with widespread snow and wind beginning Christmas and continuing almost without interruption through New Year's Day. The Pocatello airport received 23.4 inches of total snowfall during the week. The final storm during January 1st was the highlight of the week with a widespread blizzard affecting all of southeastern Idaho from the central mountains extending east and south to the Utah and Wyoming borders. An intense pacific storm system caused the event with a strong surface low pressure moving rapidly through the Idaho panhandle late in the day. The blizzard came in two waves with very strong southerly winds ahead of the cold front during the day. At the National Weather Service office at the Pocatello airport...blizzard conditions occurred from around 11 am through 3 pm with visibilities zero miles in heavy snow and sustained 40 mph winds with gusts over 50 mph. The peak measured wind at the airport in this time were sustained 48 mph with a gust of 56 mph. By early afternoon, all major interstates were closed including I-15 throughout the whole state...I-84 from Burley to the Utah border and I-86 from Burley to Pocatello. By 7 pm nearly every state and US highway was closed as well in all of the region. All roads in Blaine, Bingham and Power County were closed. It was estimated that by the morning of the 2nd, 25 major roads in eastern and central Idaho were closed. The blizzard peaked with the passage of the strong cold front trailing south from the low which moved west to east through the forecast area from approximately 6 pm through 9 pm. Extensive cloud to ground lightning occurred along the front and snowfall rates just behind the front were in the 2 to 4 inch per hour range. The strongest winds of the storm occurred just ahead of the front with sustained wind speeds of 35 to 45 mph and gusts of 55 to 65 mph common in the frontal region. These winds were recorded by several mesonet sites at the Idaho National Environment and Engineering Laboratory north and northwest of Pocatello. The Pocatello airport had sustained 38 mph winds with gusts up to 53 mph along the cold front. Several travelers were stranded including 750 to 850 in Rockland in Power County. A school and three churches were opened for shelter. A train accident occurred as containers blown off the train. Costs to Power County were $280,000. Extensive damage to trailers and mobile homes were noted mainly in Bingham County with damages in excess of $200,000. Widespread power outages occurred but for the most part were brief. Snowfall amounts were difficult to gauge. From spotters, snowfall estimates were 5.5 inches at the Pocatello airport with generally 6 to 9 inches reported in town and on the benches, 6 inches fell in Idaho Falls, 6 inches in Blackfoot, 4 inches in Ashton, 30 inches at Island Park, 8 inches at Hailey, 18 inches at Galena Lodge, 10 inches at Stanley, 4 inches at Challis, 12 inches at Arco, and 8 inches at Mink Creek. Some of the significant SNOTEL estimates were 30 inches at Bear Canyon, 19 inches at Mill Creek, 33 inches at Crab Creek, 37 inches at White Elephant, 9 inches at Bostetter, 14 inches at Oxford Springs, 21 inches at Sedgewick Peak, 24 inches at Galena, 31 inches at Lost Wood Divide, 32 inches at Swede Peak, 27 inches at Vienna Mine, 24 inches at Hilts Creek, and 9 inches at Somsen Ranch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jan 1, 2:40 AM MST, 5 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 240 AM MST THU JAN 1 2004 .DISCUSSION... ANOTHER MAJOR WINTER STORM MOVING INTO ERN ID TODAY. STRONG PRESSURE FALLS ON THE NRN CA COAST INDICATE SFC LOW DEEPENING AND MOVING ONSHORE. AFTER MAJOR MODEL DIVERGENCE YESTERDAY...BOTH ETA AND GFS GETTING BACK TOGETHER WITH THE SFC LOW CONTINUING TO DEEPEN AND MOVE INTO NCEN ID BY FRI EVE. GFS HAS STAYED WITH THIS SCENARIO...SO WILL PUT A LITTLE MORE CONFIDENCE WITH THE GFS. GFS HAS STRONG OMEGA FIELD OVER MOST OF THE CWA...ESPECIALLY THIS AFTN. LOOKS LIKE THE PRECIP SHOULD OVERSPREAD THE AREA DURING THE MORNING HOURS AND BE QUITE WIDESPREAD DURING THE AFTN AND EARLY EVE HRS. PRETTY MUCH A DONE DEAL THAT THE MTNS WILL RECEIVE WARNING CRITERIA SNOWFALL. THE TOUGH CALL WILL BE THE SNAKE RIVER PLAIN. MOS TEMPS RUNNING WARM THIS AFTN...WHICH WOULD SUGGEST RAIN IN THE LOWER PLAIN AND ERN MAGIC VALLEY. ETA BUFR SOUNDINGS SHOW TEMPS TO REMAIN CLOSER TO 32 F. MOS LOOKS TOO HIGH...ESPECIALLY WITH WIDESPREAD CLOUD COVER...SO HAVE DECIDED TO RUN A FEW DEGREES COOLER. STILL MAY SEE SOME RAIN MIXED WITH SNOW IN THE AFTN FROM KPIH DOWN TO KBYI. CONCERNING ACCUMULATIONS IN THE SNAKE PLAIN...SRLY WINDS WILL PROBABLY RESULT IN SOME SHADOWING AS WITH THE LAST STORM. THERE WAS A WIDE RANGE IN ACCUMULATIONS IN THE SNAKE PLAIN...AND THAT WILL PROBABLY BE THE CASE AGAIN TODAY. WOULD EXPECT SOME AREAS TO RECEIVE WARNING CRITERIA SNOW...BUT JUST BARELY. OTHER AREAS MAY ONLY SEE AS LITTLE AS 2 INCHES. WINDS WILL BE A FACTOR BY LATE AFTN AS THE LOW MOVES TOWARD ID THIS AFTN. SRLY WINDS SHOULD BEGIN TO GUST UP TO 40 MPH LATE THIS AFTN AND EVE...WHICH COULD LEAD TO SEVERE BLOWING AND DRIFTING AGAIN. HOWEVER...WITH TEMPS ON THE WARM SIDE TODAY...SNOW MAY BE WET ENOUGH TO MINIMIZE THE IMPACT. BOTTOM LINE...WILL GO AHEAD AND UPGRADE THE WATCH IN THE SNAKE PLAIN/ERN MAGIC VALLEY TO A WARNING. A COUPLE OF DEGREES TOO WARM AND IT WILL WIND UP BEING MOSTLY A RAIN EVENT. THE STORM SYSTEM PASSES TO THE EAST OVERNIGHT...WITH THE MAIN SNOW THREAT ENDING AROUND MIDNIGHT. THE EASTERN HIGHLANDS SHOULD CONTINUE TO RECEIVE ACCUMULATING SNOW INTO FRI MORNING. SITTING IN THE BOTTOM OF A LARGE BROAD BASED TROF...WILL CONTINUE TO SEE A THREAT OF LGT SNOW CONTINUING UNTIL THE NEXT SYSTEM ROLLS THROUGH FROM THE NW SAT NITE. THIS SYSTEM NOT AS ENERGETIC...AND THE TRAJECTORY RESULTS IN LESS MSTR. WINDS MAY BE A FACTOR...EVEN IF SNOWFALL IS NOT. AFTER A RELATIVELY QUIET PERIOD ON SUNDAY...WE BEGIN TO SEE THE FIRST SIGNS OF THE NEXT SYSTEM ON MONDAY WITH SOME WARM ADVECTION PRECIP. THIS SYSTEM ROLL RIGHT IN TO OR FROM THE PACIFIC...SO IT LOOKS TO BE FULL OF MSTR AGAIN. TIMING LOOKS LIKE LATE MONDAY INTO TUESDAY... WITH TEMPS POINTING TO ANOTHER SIGNIFICANT SNOW EVENT. STAY TUNED... THE GFS/MRF SHOWS THE AREA TO BE UNDER STRONG MOIST ZONAL FLOW FOR THE REST OF THE FCST PERIOD...SO WILL BE RUNNING WITH POPS EACH DAY. HEDGES && .PIH WATCHES/WARNING/ADVISORIES...WINTER STORM WARNINGS CONTINUE FOR MOUNTAIN ZONES 18/19/22/23/31/32 THROUGH THURSDAY NIGHT. WINTER STORM WARNINGS ISSUED FOR VALLEY ZONES 17/20/21 THURSDAY THROUGH THURSDAY NIGHT. SEE BOIWSWPIH FOR DETAILS. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO IDAHO 600 AM MST THU JAN 1 2004 IDZ017>023-031-032-021300- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 600 AM MST THU JAN 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO .DAY ONE... WINTER STORM WARNINGS ARE IN EFFECT TODAY AND TONIGHT FOR THE ENTIRE FORECAST AREA. ANOTHER POTENT WINTER STORM WILL BEGIN TO DEPOSIT MORE SNOW ACROSS THE MOUNTAIN AREAS WITH LIGHTER SNOWS EXPECTED IN THE VALLEYS. THE SNOW SHOULD TAPER OFF IN THE CENTRAL MOUNTAINS AROUND MIDNIGHT. TOTAL STORM SNOW TOTALS ARE EXPECTED TO RANGE FROM 1 TO 2 FEET IN THE MOUNTAINS...TO 3 TO 7 INCHES IN THE SNAKE RIVER PLAIN. STRONG WINDS THIS AFTERNOON AND TONIGHT MAY RESULT IN CONSIDERABLE BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN... THE WINTER STORM WARNINGS REMAIN IN EFFECT INTO FRIDAY MORNING FOR THE EASTERN HIGHLANDS. A NEW WINTER STORM IS DUE MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS. REPORTS SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.
9 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2004Every state in 2004This day in weather historyWarnings in Idaho, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384261, 5384262, 5384263, 5384264, 5384265, 5384266, 5384267, 5384268, 5384269.